Johns Hopkins Health Alert
When Prostate Cancer Treatment Leads to Osteoporosis
Men treated with hormone therapy for advanced prostate cancer are at high risk for developing osteoporosis -- fragile bones due to loss of bone mineral density. Men's bones may actually take a double hit because prostate cancer tends to spread to the bones and weaken them. When that happens, the prostate cancer is typically treated with androgen-deprivation therapy, which further contributes to bone loss because androgens help maintain bone density in men.
Research suggests that men can lose two to six percent of their bone mineral density in the first year of androgen-deprivation therapy for prostate cancer. Bone loss continues in the second year but at a much slower rate. Bone loss can result in painful fractures and falls, loss of mobility and independence and a reduced quality of life.
To detect osteoporosis early, men with advanced prostate cancer should undergo regular bone-density screening with dual-energy X-ray absorptiometry (DEXA) scanning. If your doctor determines that you have osteoporosis, effective medications are available to strengthen and protect your bones.
- First-line therapy for osteoporosis is usually a bisphosphonate, such as alendronate (Fosamax) or zoledronic acid (Reclast), which slows the breakdown of bone.
- Some men may benefit from a selective estrogen receptor modulator (SERM), including raloxifene (Evista) or toremifene (Fareston).
- These drugs stimulate bone building and shut down the activity of osteoclasts, which destroy bone.
- Finally, a promising new drug for osteoporois called denosumab (Prolia) blocks the formation of a protein that causes bone to break down. A study published in the New England Journal of Medicine found that Prolia reduced the risk of vertebral fractures by 62 percent.
Posted in Prostate Disorders on January 3, 2013
Medical Disclaimer: This information is not intended to substitute for the advice of a physician. Click here for additional information: Johns Hopkins Health Alerts Disclaimer
Would you like us to inform you when we post new Prostate Disorders Health Alerts?
Health Alerts registered users may post comments and share experiences here at their own discretion. We regret that questions on individual health concerns to the Johns Hopkins editors cannot be answered in this space.
The views expressed here do not constitute medical advice, and do not represent the position of Johns Hopkins Medicine or Remedy Health Media, LLC, which has no responsibility for any comments posted on this site.
Post a Comment
Already a subscriber?
New to Johns Hopkins Health Alerts?